Motrin Sued Over Inadequate Warning Labels
Johnson & Johnson, the maker of Motrin Ibuprofen, has been sued for allegedly failing to place adequate warnings of potential side effects of Motrin on the package labeling. The lawsuit was brought by individuals who developed Steven Johnson Syndrome (SJS) or Toxic Epidermal Necrolysis (TEN) as a result of taking Motrin Ibuprofen. TEN is a more severe version of the disease, SJS. These diseases can lead to liver damage, permanent skin damage, skin-loss, loss of vision and death.
According to a February 3, 2012 report from Health Law Week, 49 Motrin users have reported developing one version of the disease over the period of 1975 and 2005 to the FDA. A complaint filed in one of the class action lawsuit also states that Johnson & Johnson received 117 complaints involving SJS or TEN, 87 of which were received prior to June of 2009.
Historically, packages of Motrin, approved by the FDA in 1974, did contain the warnings at issue in the class action. Later versions, however, failed to address the potentially severe risk of SJS or TEN from taking Motrin until the latter part of 2009. Some reports also indicate that in 2000 there was no direct mention of SJS side-effects on the Children’s Motrin warning labels. The labels only reference some of the symptoms associated with SJS/TEN, such as facial swelling, hives, shock and asthma. It is unclear why the company ceased placing warning labels indicating the possible side-effect of SJS and TEN.
Many of the Motrin users who developed SJS or TEN had no notice of these highly dangerous potential side-effects. In one such case, the consumer was a 3 year-old named Brianna Maya, who was given Children’s Motrin by her mother after she developed a fever in 2000. Brianna’s medical team determined that it was that use of Children’s Motrin which directly resulted in her development of SJS, according to a 2011 ABC news report.
Both Children’s Motrin and over-the-counter Motrin warning labels now disclose the potential risk of side effects of SJS, but many victims claim they were affected before the label was updated.
If you or a loved one has been diagnosed with SJS or TEN that you believe was caused by a prescription or OTC medication contact Khorrami, LLP for more information.